MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCP02
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Unspecified Infection (1930); Seroma (2069)
Date of Event 06/24/2007
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
 
Event or Problem Description
It was reported to gore that the patient underwent open ventral hernia repair on (b)(6) 2007 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2007, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: infection and seroma; wound exploration and drainage of seroma.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: (b)(6) 2007: (b)(6).Nursing problem.¿history of drug abuse starting in her 20¿s/ now ¿recovering addict¿ but has been on high doses of morphine over past few yrs from various surgeries.¿ right chest discomfort after mediastinoscopy- ¿nerve damage¿, which she rates 5-6.Currently takes morphine la tablets 7, 15 mg in am and 7 tablets in pm (105 mg bid [twice daily]).Current every day smoker.(b)(6) 2007: (b)(6).(b)(6), md.History: ¿ms.(b)(6) is a 42-year-old woman who has a large upper midline ventral hernia that is bothersome for her secondary to a previous laparotomy for a ruptured spleen.She is to undergo ventral hernia repair.¿ implant procedure: ventral hernia repair.Implant: gore® dualmesh® plus biomaterial [1dlmcp02/03925385] implant date: (b)(6), 2007 (hospitalization dates unknown) (b)(6) 2007: (b)(6).(b)(6) md.Operative report.Preoperative and postoperative diagnosis: ventral hernia.Findings: ¿she had a swiss-cheese defect with multiple fascial defects up and down the midline scar, requiring repair with a large gore dualmesh.¿ procedure: ¿we opened the midline incision and defined the hernia defect in the upper midline.We evaluated the fascia both above and below, and encountered multiple small defects up and down the incision, necessitating exposure throughout the course of the incision.The hernia sac was resected with a cuff left on the sac for approximation over the prosthetic.Once the hernia had been completely defined and all of the smaller defects joined together, we measured the defect and selected a large piece of gore dualmesh plus biomaterial.This was cut to the appropriate size and secured well laterally beneath the fascia with a series of interrupted o prolene sutures.The mesh was properly oriented, of course, and once it had been secured the hernia sac was approximated over the top of the mesh.We then placed a drain in the subcutaneous layer, closed the subcutaneous tissues with running 2-0 vicryl and closed the skin with skin staples.¿ (b)(6) 2007: (b)(6).Implant sticker: ¿gore dualmesh® plus biomaterial.Ref catalogue number: 1dlmcp02.Lot batch code: 03925385.Revision preoperative complaints: (b)(6) 2007: (b)(6).(b)(6), md.Indications: ¿this is a 42-year-old, white female who underwent repair of an excisional hernia with dulex [sic] mesh approximately one week ago, on june 18.This was done in an open fashion.Patient returned to the emergency department late last night with reported temperature of 103 at home.Documented to be 101.5, i believe, in the emergency department.In addition, she had a white count of 18,300.Had some incisional pain with some very slight erythema.Ct scan was done, which suggested a loculated fluid collection, consistent with infection.Accordingly, she is brought to the operating room.¿ revision procedure: wound exploration and drainage of seroma.Revision date: (b)(6) 2007 (hospitalization dates unknown) (b)(6) 2007: (b)(6).(b)(6), md.Operative report.Preoperative and postoperative diagnosis: infection and seroma, status post ventral hernia repair.Anesthesia: general.Findings: ¿the serum was blood tinged and slightly cloudy, but certainly not frankly purulent.The seroma was in the subcutaneous tissues, as well as on top of the mesh.¿ procedure: ¿patient was brought to the operating room and placed in supine position.After administration of general anesthetic, the abdomen was prepped and draped with betadine in the usual sterile fashion.The staples in the midportion of the wound were removed.Slightly cloudy, blood-tinged serum was then removed with suction.Culture was obtained.A fingertip was used to basically dissect underneath the skin closure and open up the subcutaneous space.Vicryl suture was removed that had been used to approximate what looked like either peritoneum or subcutaneous tissues over the mesh.This allowed exposure of the mesh right in the center so that visual inspection for any pus could be made.The same, slightly cloudy, blood-tinged serum was identified and this was suctioned out.After irrigating the wound, it was elected to pack the wound with 4x4 moistened gauze dressing.Plans will be made to most likely use a wound vac and continue iv antibiotics while cultures are pending.Patient was taken from the operating room after extubation to the intensive care unit for recovery purposes.¿ the gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.".
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.Based upon the information received, the device remains in the patient and was not available for evaluation.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® PLUS BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
heidi womble
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key10393769
Report Number2017233-2020-01113
Device Sequence Number14369724
Product Code FTL
UDI-Device Identifier00733132601097
UDI-Public00733132601097
Combination Product (Y/N)Y
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2007
Device Explanted Year2007
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 12/06/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/25/2007
Device Model Number1DLMCP02
Device Catalogue Number1DLMCP02
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/30/2020
Supplement Date Received by Manufacturer07/30/2020
07/30/2020
12/06/2022
Initial Report FDA Received Date08/11/2020
Supplement Report FDA Received Date02/16/2021
03/16/2021
12/06/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/25/2005
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age42 YR
Patient SexFemale
Patient Weight92 KG